Can Nucala cause weight gain?
Medically reviewed by Carmen Fookes, BPharm. Last updated on Sep 28, 2020.
No, weight gain has not been reported as a side effect of Nucala during clinical trials. Corticosteroids such as betamethasone, budesonide, or prednisone, are known to cause weight gain. However, Nucala is not a corticosteroid, it is a biologic that works by binding to cytokines that are small secreted proteins that are involved in cell signaling and interactions.
However, anecdotally, some people have reported a small amount of weight gain on blog sites, although equally as many people report weight loss as well, usually because they no longer need to take as much prednisone.
If you do think you are gaining weight on Nucala, keep a diary that documents your daily diet, amount of exercise, and daily weight gain. Try to eat a healthy diet and exercise regularly. If there is a clear pattern of weight gain, talk with your doctor.
The most common side effects reported with Nucala were:
- Injection site reactions (redness, pain, itching, or swelling at the injection site)
- Back pain
Rarely, allergic reactions may occur with Nucala and it may precipitate Shingles.
Nucala (mepolizumab) is approved as add-on maintenance treatment for severe eosinophilic asthma in adults and children aged 6 and older. This is a subtype of asthma that is characterized by high numbers of eosinophils in the blood. Eosinophils are a type of white blood cell and this type of asthma affects 5% of all asthmatics.
Nucala is also approved for the treatment of adult patients with eosinophilic granulomatosis with polyangiitis (Churg-Strauss syndrome) and for the treatment of patients ≥12 years with hypereosinophilic syndrome (HES).
- Nucala (mepolizumab). Sep 1, 2019. GlaxoSmithKline LLC https://www.drugs.com/pro/nucala.html
Related Medical Questions
- How long does it take for Nucala to work?
- Can Nucala be self-administered?
- What is Nucala (mepolizumab) used for and how is it given?